Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Gray, ME

August 18, 2002Oxford County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 18, 2002, 10:15 PM EDT for Oxford County, Maine; Coos County, New Hampshire. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2002, 10:15 PM EDT (02:15 UTC)
Expired
Aug 18, 2002, 11:00 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Oxford County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:45 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 18, 8:45 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
845 PM EDT SUN AUG 18 2002

WL UPDATE THIS EVENING...MAINLY TO CLEAN UP THE PCPN WORDING...AND
CHECK ON SKY COVER AND TEMPS.

PULSE TYPE STORMS STARTING TO WIND DOWN.  BEST MID LEVEL WINDS MOVG
THRU QUE ATTM...AND WUD EXPECT AS THIS MAX LEAVES THE TSRA ACTIVITY
WL WANE AS WELL.  WL HAVE TO WATCH THE ACTIVITY MOVG ACRS NERN VT TO
SEE IF THIS NEEDS TO BE INCLUDED THRU MIDN FOR THE MTNS.

THE CDFNT IS APCHG THE CT RIVER...AND THE TIMING PUTS THE FNT
OFFSHORE AFT 04-06Z.  WUD EXPECT THAT TSRA/SHRA ACTIVITY WL NOT
FOLLOW THE SFC CONVERGENCE DOWN THE FNT...AND WL TAKE THE MENTION OF
PCPN OUT FOR ALL ZNS OUTSIDE THE MTNS.

THE AMS CHANGE SHUD SUPPORT MINS FOR MON AM...AND MAY TWEAK TEMPS
ALG THE CST A BIT BEFORE SENDING THE ZNS.  NOT MUCH IN THE WAY OF
WIND BHND THE FNT...AND WITH SUM AREAS OF THE MTNS GETTING A DECENT
AMT OF RAFL...WL CONT THE MENTION OF PATCHY FG.

NOT MUCH OTHER THAN SUM CI ACCOMPANYING THE FNT ON THE IR...SO M/CLR
OR BECOMING M/CLR SHUD WORK FOR MOST ZNS.

NO OTHER CHANGES TO THE PUBLIC FCST.  WL ADD SUM FG FOR THE CSTL
WATERS BEFORE THE WIND SHIFT...OTRW NO CHANGES ON THE CWFPWM.

WL WAIT TO SEE HOW LONG THE THE ACTIVITY LASTS/THREATENS THE
MTNS...BUT EXPECT TO HAVE ANY UPDATE OUT BETWEEN 930 PM AND 1000 PM.

.GYX...NONE.

HAYES

In the hours before

Special weather statement, Aug 18, 5:13 PM EDT, 5 hours 2 minutes before
MEZ012-182215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
513 PM EDT SUN AUG 18 2002

THUNDERSTORMS CONTAINING FREQUENT LIGHTNING... WIND GUSTS TO 40
MPH... PEA TO MARBLE SIZED HAIL... AND BRIEF HEAVY RAIN WILL CROSS
EAST CENTRAL OXFORD COUNTY THROUGH 545 PM.

SOME TOWNS IN THE PATH OF THE THUNDERSTORMS INCLUDE STONEHAM... WEST
PARIS... AND HARTFORD.

WHEN THUNDERSTORMS APPROACH YOU SHOULD ALWAYS SEEK SAFE SHELTER
IMMEDIATELY.

ES
Local storm report, Aug 18, 5:22 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
522 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    SUNAPEE                   NH   .75 INCH HAIL
08/18/02   SULLIVAN

0420 PM    WELD                      ME   .75 INCH HAIL
08/18/02   FRANKLIN                       MT BLUE STATE PARK
Special weather statement, Aug 18, 6:16 PM EDT, 3 hours 59 minutes before
MEZ018-019-023-024-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
616 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN YORK AND
SOUTHERN CUMBERLAND THROUGH 715 PM...

THE STORM WILL PASS NORTH OF HOLLIS AND BUXTON BEFORE 630 PM...AND
PRODUCE BRIEFLY GUSTY WINDS...PEA TO MARBLE SIZED HAIL...AND UP TO
THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS
COULD RESULT IN LOCALIZED FLOODING OF STREET AND POOR DRAINAGE AREAS.

THE STORM WILL AFFECT STANDISH...SOUTH WINDHAM AND GORHAM AFTER 645
PM...AND PASS NORTH OF PORTLAND.

OTHER THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL AND
SOUTHERN YORK COUNTY THROUGH 730 PM.  THESE STORMS WILL ALSO HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS...HAIL AND VERY HEAVY RAINS.

HAYES
Special weather statement, Aug 18, 6:22 PM EDT, 3 hours 53 minutes before
MEZ009-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
622 PM EDT SUN AUG 18 2002

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF CENTRAL
SOMERSET COUNTY THROUGH 800 PM...

THE STRONGEST STORMS WILL MOVE NORTH OF LONG POND AND BRASSUA...AND
SOUTH OF PITTSTON FARM.  THESE STORMS WILL PRODUCE BRIEF WIND GUSTS
TO 40 MPH...MARBLE SIZED HAIL...AND FREQUENT LIGHTING.  IN
ADDITION...THESE STORMS WILL PRODUCE UP TO AN INCH OF RAIN IN LESS
THAN 30 MINUTES...WHICH WILL RESULT IN FLOODING OF LOW LYING AREAS.

IF YOU WILL BE OUTSIDE IN CENTRAL SOMERSET COUNTY THROUGH 800 PM...
BE ON THE ALERT FOR THREATENING WEATHER.

HAYES
Special weather statement, Aug 18, 8:04 PM EDT, 2 hours 11 minutes before
NHZ001-002-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
804 PM EDT SUN AUG 18 2002

...LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS COOS COUNTY THROUGH
900 PM...

THE STRONGEST STORMS WILL PASS BETWEEN COLUMBIA AND PITTSBURG...
PRODUCING BRIEF WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND
FREQUENT LIGHTNING.  IN ADDITION...PLACES LIKE COLEBROOK AND
DIXVILLE NOTCH MAY GET AN INCH OF RAIN IN LESS THAN 30 MINUTES...
RESULTING IN FLOODING OF STREETS AND POOR DRAINAGE AREAS.

HAYES
Special weather statement, Aug 18, 9:24 PM EDT, 51 minutes before
MEZ008-009-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
924 PM EDT SUN AUG 18 2002

...MORE THUNDERSTORMS FOR NORTHERN FRANKLIN AND CENTRAL SOMERSET
COUNTIES IN THE WESTERN MAINE MOUNTAINS...

LOOK FOR MORE THUNDERSTORMS TO MOVE NORTH OF TIM POND AND EUSTIS IN
FRANKLIN COUNTY BY 945 PM...AND BETWEEN ATTEAN AND FLAGSTAFF LAKE IN
CENTRAL SOMERSET COUNTIES BY 1030 PM.  THESE STORMS MAY PRODUCE
BRIEF WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED HAIL...AND FREQUENT
LIGHTNING.  IN ADDITION...VERY HEAVY RAIN MAY PRODUCE LOCALIZED
FLOODING OF POOR DRAINAGE AREAS.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:12 PM EDTSevere Thunderstorm WarningGYXCoos33 min
Aug 18, 9:35 PM EDTSevere Thunderstorm WarningGYXCoos40 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.